Since the introduction of penicillin into therapeutics, various toxic reactions have been reported following its use.1 Purpura and nephritis are two of the least common of these reactions. The association of purpura and nephritis is very unusual. Anderson2 reported the only instance of this kind. In his case the purpura was manifested by bleeding from the gastrointestinal tract. The toxic reaction to be described is, to my knowledge, the first instance in which skin purpura, nephritis, and the nephrotic syndrome followed the use of procaine penicillin.
REPORT OF CASE
N. J., a white man aged 53, was admitted on May 1, 1948, to the Bronx Hospital, on the medical service of Dr. Max Weiss, for generalized muscle pains and purpura of eight days' duration. On April 9 he had scraped his left fourth interphalangeal joint on the floor of a pier. The abrasion became infected and on April
Spring M. PURPURA AND NEPHRITIS AFTER ADMINISTRATION OF PROCAINE PENICILLIN. JAMA. 1951;147(12):1139–1141. doi:10.1001/jama.1951.73670290008011g
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: